Illinois, 2012

Cold in Illinois, February 28, 2012

February 28, 2012 · NWS LOT · 1 event in 1 county or zone

A 43 year old homeless man was found near McDonough Street and Stryker Avenue in Joliet on the morning of February 28th. Low temperatures were in the lower to middle 20s.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 43 year old homeless man was found near McDonough Street and Stryker Avenue in Joliet on the morning of February 28th. Low temperatures were in the lower to middle 20s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 27, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 27, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1047 PM CST MON FEB 27 2012

.DISCUSSION...
342 PM CST

DESPITE REASONABLE AGREEMENT AND CONSISTENCY IN MODEL TRENDS FOR
THIS WEEK...THE FORECAST IS NOT EXACTLY SIMPLE.  THE MAIN NEARTERM
STORY OF COURSE WILL BE A POTENT LOW PRESSURE SYSTEM WORKING ITS WAY
ACROSS THE COUNTRY OVER THE NEXT THREE DAYS.  THIS IS EXPECTED TO
BRING BLIZZARD OR WINTER STORM CONDITIONS TO THE UPPER MIDWEST AND
THE POSSIBILITY OF SEVERE WEATHER TO MUCH OF THE SOUTH.  LOCALLY THE
PERIOD OF MOST CONCERN FOR ANYTHING SEVERE WOULD APPEAR TO BE
TUESDAY NIGHT INTO WEDNESDAY.  NORTHERN PORTIONS OF THE AREA COULD
THEN SEE A RAIN/SNOW MIX WEDNESDAY ASSOCIATED WITH THE ENERGY
WRAPPING AROUND THE DEPARTING UPPER LOW.  ANOTHER SYSTEM APPROACHING
THE AREA FRIDAY COULD ALSO PROMPT SOME CONCERN DEPENDING ON WHERE
THE BAROCLINIC ZONE SETS UP THAT AFTERNOON.  GIVEN THE TYPICAL
DYNAMICS THIS TIME OF YEAR...WITH A FEW HUNDRED J/KG OF CAPE BEING
DEPICTED IN THE GFS NEARBY ON FRIDAY...ORGANIZED CONVECTION IS
ALWAYS A POSSIBILITY.

FOR THE START OF THE WEEK...A BROAD SURFACE RIDGE SLIDING WEST TO
EAST OVER THE AREA TONIGHT SHOULD ALLOW WINDS TO GO CALM UNDER CLEAR
SKIES.  BY MORNING WE SHOULD BE ON THE WEST SIDE OF THIS RIDGE AND
INTO THE SOUTHEASTERLY FLOW.  EVEN SO...AREAS OF NEBRASKA AND SOUTH
DAKOTA THAT WERE IN THIS SAME POSITION THIS MORNING DROPPED WELL
INTO THE TEENS.  OPTED TO SPLIT THE DIFFERENCE BETWEEN OUR EXISTING
GRIDS AND THESE MUCH COOLER VALUES...ENDING UP SOMEWHERE AROUND 20
FOR MUCH OF THE AREA.  WOULD NOT BE SURPRISED IF THIS IS STILL A BIT
TOO WARM IN SOME LOCATIONS.

THE RIDGE QUICKLY DEPARTS ON TUESDAY AHEAD OF A DEVELOPING LOW
PRESSURE SYSTEM OVER THE PLAINS.  AMPLE GULF MOISTURE BEING PULLED
TOWARD THE CENTER OF THE LOW WILL LIKELY SUPPORT SURFACE BASED
CONVECTION OVER THE LOWER MISSOURI VALLEY TOMORROW AFTERNOON AND
EVENING.  CONSIDERABLE SPEED AND DIRECTIONAL SHEAR CERTAINLY
SUPPORTS THE IDEA THAT SOME OF THESE STORMS WILL BECOME SEVERE AS
FAR NORTH AS THE KS/NEB LINE.  LOCALLY IT APPEARS THE SHOWERS SHOULD
HOLD OFF UNTIL THE EVENING PERIOD...SO EXCEPT IN OUR WESTERN
COUNTIES WE HAVE BACKED OFF THE POPS UNTIL AFTER 00Z WEDNESDAY.

TUESDAY NIGHT THE PRIMARY LOW PRESSURE CENTER LIFTS NORTHEAST FROM
NEBRASKA INTO MINNESOTA...BECOMING SOMEWHAT OCCLUDED AND DETACHED
FROM ITS WARM SECTOR.  IN OUR AREA IT APPEARS THAT SHOWERS AND
THUNDERSTORMS WOULD MOVE INTO THE AREA TOWARD MIDNIGHT ALONG WITH A
WARM FRONT.  THE BEST LIFT AND MOISTURE ALOFT MAY ACTUALLY BE
OUTRUNNING THE WARM FRONT...IN WHICH CASE ORGANIZED BUT ELEVATED
CONVECTION WOULD BE POSSIBLE.

WEDNESDAY MORNING SHOULD SEE RAPID CLEARING IF THE DRY SLOT DEVELOPS
AS EXPECTED...BUT THEN ENERGY WRAPPING AROUND THE UPPER LOW COULD
BRING AN AFTERNOON MIX OF PRECIPITATION NORTH.

THURSDAY THEN APPEARS DRY...AS DOES THE LATTER HALF OF THE WEEKEND
AFTER THE PREVIOUSLY MENTIONED SYSTEM ON FRIDAY CLEARS THE AREA.

LENNING

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* LIGTH VARIABLE WINDS BECOMING SOUTHEAST AROUND 10 KTS EARLY
  TUESDAY...STRENGTHENING FROM THE EAST-SOUTHEAST TUESDAY EVENING.

* DEVELOPMENT AND GRADUAL LOWERING OF MID LEVEL VFR CIG THROUGH
  TUESDAY AFTERNOON.

* DEVELOPMENT OF RAIN AND POTENTIAL MVFR/IFR CIGS BY LATE TUESDAY
  EVENING.

* SOME POTENTIAL FOR THUNDERSTORMS AFTER MIDNIGHT.

RATZER

//DISCUSSION...UPDATED 06Z...

HIGH PRESSURE ACROSS THE FORECAST AREA AT THIS TIME WITH GENERALLY
CLEAR SKIES AND LIGHT/VARIABLE SURFACE WINDS. SURFACE PRESSURE
FALLS ALREADY DEVELOPING ACROSS THE CENTRAL/NORTHERN PLAINS
HOWEVER IN ADVANCE OF A STRONG UPPER DISTURBANCE WHICH WILL MOVE
OUT OF THE ROCKIES ON TUESDAY. LOW PRESSURE WILL THEN DEEPEN AND
LIFT NORTHEAST INTO CENTRAL MINNESOTA THROUGH WEDNESDAY MORNING...
WITH AN OCCLUDING WARM FRONT EXTENDING SOUTHEAST INTO NORTH
CENTRAL IL/IND.

MID-LEVEL CLOUD DECK ALREADY EXPANDING ACROSS THE MID-MISSOURI
VALLEY AND INTO WESTERN IA/NORTHERN MO LATE THIS EVENING. THESE
MID CLOUDS WILL CONTINUE TO DEVELOP EAST ACROSS THE AREA LATE
TONIGHT AND WILL GRADUALLY LOWER THROUGH TUESDAY AS WARM ADVECTION
SPREADS THE ASCENT OF MOIST AIR ACROSS THE REGION. MODELS ARE IN
GENERALLY GOOD AGREEMENT THAT THE POTENTIAL FOR PRECIPITATION WILL
REMAIN FAIRLY LOW THROUGH THE AFTERNOON...THEN WILL INCREASE
RAPIDLY FROM WEST TO EAST DURING THE EVENING HOURS AS THE WARM
FRONT LIFTS NORTHEAST ACROSS IA/MO/IL. DEVELOPMENT OF STEADY RAIN
WILL SATURATE THE LOWER LEVELS EVENTUALLY...WITH GUIDANCE
INDICATING DEVELOPMENT OF MVFR CIGS WHICH THEN DETERIORATE INTO
IFR DURING THE LATE EVENING AND OVERNIGHT HOURS. THERE IS SOME
POTENTIAL FOR THUNDERSTORMS MAINLY AFTER MIDNIGHT...AS FORECAST
SOUNDINGS DO DEVELOP SOME WEAK ELEVATED INSTABILITY COINCIDENT
WITH STRONG LARGE SCALE FORCING IN ASSOCIATION WITH UPPER JET
STREAK AND MID-LEVEL TROUGH...AND AXIS OF 50-60 KT SOUTHWEST WINDS
AT 850 MB. MODEL FORECASTS SUGGEST DRY SLOT MAY CUT OFF
PRECIPITATION FROM THE WEST JUST BEYOND 12Z.

WINDS...LIGHT AND VARIABLE OVERNIGHT AS INDICATED ABOVE NEAR HIGH
PRESSURE CENTER WILL BECOME SOUTHEAST AS RIDGE MOVES OFF TO THE
EAST EARLY TUESDAY AND LOW PRESSURE DEVELOPS OVER THE PLAINS.
COULD SEE SOME GUSTS IN THE 15-20 KT RANGE TOWARD EVENING AS WINDS
ABOVE THE SHALLOW BOUNDARY LAYER INCREASE...AND SHOWERS HELP TO
MIX SOME MOMENTUM DOWN FROM ALOFT.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* HIGH CONFIDENCE IN OVERALL WIND TRENDS...THOUGH LOWER CONFIDENCE
  IN GUSTS/SPEEDS TUESDAY EVENING.

* HIGH CONFIDENCE IN WIND AND VFR CEILING TRENDS TUESDAY.

* MEDIUM CONFIDENCE IN TIMING OF RAIN AND MVFR/IFR CONDITIONS
  DEVELOPING LATE TUESDAY EVENING.

* MEDIUM CONFIDENCE OF TSRA WITHIN REGION TUESDAY NIGHT...LOW
  CONFIDENCE OF IMPACT AT ANY PARTICULAR TERMINAL.

RATZER

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY...CHANCE OF SHOWERS. EARLY MORNING IFR/MVFR POSSIBLE.
CHANCE OF -SHSN WEDNESDAY NIGHT.

THURSDAY...VFR.

FRIDAY...MVFR CIGS AND RAIN LIKELY DURING THE DAY. CHANCE OF -SHSN
FRI NIGHT.

SATURDAY...VFR...SLIGHT CHANCE -SN...STRONG GUSTY GUSTY W WIND.

SUNDAY...VFR.

RATZER

&&

.MARINE...
334 PM CST

WINDS WILL BE DIMINISHING THROUGHOUT THE NIGHT TONIGHT AS A LARGE
HIGH PRESSURE TO THE EAST MOVES OVER THE LAKE TONIGHT.  WINDS WILL
VEER FROM NORTHWEST TONIGHT TO SOUTHEAST BY TOMORROW MORNING. WINDS
WILL BEGIN TO INCREASE LATE TUESDAY AS A LOW APPROACHES FROM THE
WEST.  EXPECTING GALES WEDNESDAY AHEAD OF THE LOW...WINDS WEAKEN
AS THE LOW PASSES OVER THE LAKE...THEN STRENGTHEN TO GALES ON THE
BACK SIDE OF THE LOW.  MODELS ARE CONTINUE TO SLOW THE TIMING OF
THIS LOW...SO WHILE THERE IS HIGH CONFIDENCE THAT GALES WILL
OCCUR...CONFIDENCE IS MEDIUM-LOW REGARDING THE EXACT TIMING OF THE
GALES.  DECIDED TO HOLD OFF ON A GALE WATCH WITH THIS ISSUANCE.

HIGH PRESSURE WILL MOVE IN BEHIND THE LOW...LEADING TO DIMINISHING
WINDS THROUGH THURSDAY NIGHT. THE NEXT LOW ARRIVES ON FRIDAY...AND
IT WILL DEEPEN AS IT PASSES THROUGH THE GREAT LAKES.  DEPENDING ON
THE TRACK OF THE LOW...GALES ARE POSSIBLE WITH THIS SYSTEM.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Feb 27, 3:36 PM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CST MON FEB 27 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
282145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
336 PM CST MON FEB 27 2012 /436 PM EST MON FEB 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS EMBEDDED WITHIN A LARGE AREA
OF RAIN ACROSS THE AREA TUESDAY EVENING AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-282145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
336 PM CST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG WINDS AND HIGH WAVES MAY PRODUCE HAZARDOUS CONDITIONS FOR
SMALL CRAFT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AND AGAIN
SATURDAY THROUGH SATURDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING AND TUESDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
336 PM CST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GALE FORCE WINDS ARE POSSIBLE ACROSS LAKE MICHIGAN WEDNESDAY INTO
WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS OVER THE FAR SOUTHERN PORTION OF
THE LAKE TUESDAY EVENING AND TUESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Will

When
February 28, 12:00 AM CST to 10:00 AM CST
Where
Will forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Will2012-02-2843MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367638.